Missouri, 2008

Flash Flooding and Hail in Missouri, August 5 to 6, 2008

August 5 to 6, 2008 · NWS SGF · 27 events in 11 counties and zones

A cluster of severe thunderstorms developed along a west to east oriented cold front during the evening of 5 August. Several observations of large hail and damaging winds occurred from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of severe thunderstorms developed along a west to east oriented cold front during the evening of 5 August. Several observations of large hail and damaging winds occurred from these storms. Nearly five inches of rain fell over a rural area along the Phelps and Maries county line. This excessive rain caused significant flash flooding in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 5, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT TUE AUG 5 2008

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES WITH THIS FORECAST PACKAGE DEAL WITH
TEMPERATURES AND PRECIP CHANCES THROUGH THE REST OF THE WEEK. BIG
TEMPERATURE/PRECIP BUST POTENTIAL THE NEXT COUPLE DAYS.

CURRENTLY...COLD FRONTAL BOUNDARY EXTENDS FROM NORTHERN ILLINOIS
TO NEAR KANSAS CITY...THEN SOUTHWEST INTO CENTRAL KANSAS. NOT A
LOT OF CONVECTION FIRING ALONG THE FRONT AS OF YET. TEMPERATURES
AROUND THE CWA A COUPLE DEGREES COOLER THAN YESTERDAY THIS TIME
WITH LOW TO MID 90S AND CLEAR SKIES. MORNING SGF SOUNDING SHOWING
OVER 5000 J/KG CAPES WITH NO CONVECTIVE INHIBITION...SO THE
ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT. ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON SHOULD QUICKLY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. BELIEVE OUR
NORTHERN COUNTIES IN CENTRAL MISSOURI WILL BE THE FIRST TO SEE
THESE LATER THIS AFTERNOON AS MOSAIC RADAR SHOWING SOME CELLS
DEVELOPING ACROSS NORTHERN MISSOURI.

FRONT CONTINUES TO PUSH SOUTH THIS EVENING AND THUNDERSTORM
COVERAGE SHOULD INCREASE. BEST CHANCES APPEAR TO BE WEDNESDAY
EVENING AS THE FRONT LAYS OUT ACROSS SOUTHERN MISSOURI. GFS
SHOWING SIGNS OF AN MCS DEVELOPING OVER NORTHEAST KANSAS WEDNESDAY
AFTERNOON AND THEN DROPPING SOUTHEASTWARD INTO THE CWA WEDNESDAY
EVENING. MAY NEED TO WATCH FOR SOME FLASH FLOODING FROM THIS
SYSTEM AS HPC GUIDANCE SHOWING WIDESPREAD HALF INCH QPF AMOUNTS.
GFS FORECAST SOUNDINGS SHOWING PWATS NEAR AND SLIGHTLY ABOVE 2
INCHES WEDNESDAY AFTERNOON INTO THURSDAY MORNING. WILL HOLD OFF ON
FLASH FLOOD WATCH FOR NOW. NIGHT SHIFT WILL NEED TO CONSIDER FOR
THE WEDNESDAY MORNING PACKAGE. ONE OTHER ITEM TO MENTION IS THE
TEMPERATURE FORECASTS FROM WEDNESDAY INTO THURSDAY. WIDE RANGE IN
ADVERTISED MOS MAX TEMPERATURES AS MET GUIDANCE GOING FOR MID 80S
AND MAV MID 90S. CERTAINLY DO NOT THINK WE WILL GET BACK INTO THE
MID 90S WITH PRECIP AND CLOUD COVERAGE...SO SPLIT THE DIFFERENCE
BETWEEN THE TWO AND WENT LOW 90S WEDNESDAY AND MID 80S THURSDAY.

BOTH MODELS PUSH FRONT SOUTH FRIDAY MORNING. LOOKING AT FAIRLY DRY
CONDITIONS FRIDAY AND SATURDAY. UPPER LEVEL NORTHWEST FLOW TO
CONTINUE THROUGH SATURDAY. GFS AND ECMWF SHOWING ANOTHER
DISTURBANCE MOVING THROUGH THIS NORTHWEST FLOW SATURDAY EVENING
INTO SUNDAY AND GFS SHOWS SIGNS ONCE AGAIN OF AN MCS DEVELOPING
OVER CENTRAL NEBRASKA/NORTHERN KANSAS...THEN MOVES THE SYSTEM
SOUTHEAST INTO WESTERN MISSOURI/SOUTHEAST KANSAS. WENT WITH LOW
CHANCE POPS SUNDAY AFTERNOON THROUGH MONDAY.

CLAYCOMB

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY CONCERNS FOR THE NEXT 24 HOURS
WILL BE THE PROSPECTS FOR CONVECTION NEAR THE JLN AND SGF
AERODROMES. LOW LEVEL BOUNDARY WILL SLOWLY SAG SOUTH FROM NORTHERN
MISSOURI. SCATTERED STORMS WILL DEVELOP ACROSS CENTRAL MISSOURI
THIS EVENING. MOST...IF NOT ALL...OF THIS ACTIVITY SHOULD STAY
NORTHEAST OF THE AERODROMES. THE AFOREMENTIONED BOUNDARY SHOULD
MOVE INTO SOUTHWEST MISSOURI WEDNESDAY. THIS WILL RESULT IN
EPISODIC BOUTS OF STORMS. FOR NOW HAVE USED VCTS TO COVER THIS AND
LET FUTURE FORECASTS REFINE TIMING. VFR CONDITIONS WILL BE THE
RULE EXCEPT WITHIN THUNDERSTORMS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Aug 5, 12:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND
  GUSTS TO 60 MPH AND UP TO QUARTER SIZED HAIL WILL BE POSSIBLE
  MAINLY ALONG AND NORTH OF A LINE FROM OSCEOLA TO SALEM THIS
  AFTERNOON AND EARLY EVENING AND NORTH OF INTERSTATE 44 TONIGHT.

  HEAT INDEX VALUES WILL RISE TO 105 TO 112 THIS AFTERNOON. AN
  EXCESSIVE HEAT WARNING CONTINUES THROUGH TODAY FOR THE
  ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A HOT AND HUMID AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS
  AFTERNOON AS AN OUTFLOW BOUNDARY AND COLD FRONT MOVE INTO
  CENTRAL MISSOURI. A MID LEVEL CAPPING INVERSION WILL SUPPRESS
  STORM DEVELOPMENT OVER MUCH OF THE AREA THROUGH TONIGHT.
  HOWEVER...THE CAPPING INVERSION MAY WEAKEN ENOUGH OVER
  CENTRAL MISSOURI TO ALLOW STRONG TO SEVERE THUNDERSTORMS TO
  DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
  TO FRIDAY AS A FRONT PUSHES INTO AND STALLS ACROSS THE REGION.
  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH
  THE THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES NORTH OF A LINE
 FROM OSCEOLA TO SALEM AFTER 5 PM THIS AFTERNOON INTO THE EARLY
 EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Maries

When
August 5, 6:00 PM CST
Where
Maries County, 2.28 mi ENE of Veto
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.090, -91.790

Severe thunderstorm wind gusts knocked over several tree limbs across southern Maries County.

Hail, Phelps

When
August 5, 6:10 PM CST
Where
Phelps County, 0.88 mi NE of Northwye
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -91.760

Hail, Dallas

When
August 5, 6:27 PM CST
Where
Dallas County, 1.78 mi WSW of Celt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -93.000

Hail, Dallas

When
August 5, 6:29 PM CST
Where
Dallas County, 1.64 mi W of Celt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.880, -93.000

Hail, Camden

When
August 5, 6:31 PM CST
Where
Camden County, 0.69 mi S of Branch
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.910, -93.000

Thunderstorm Wind, Miller

When
August 5, 7:07 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -92.290

Hail, Dallas

When
August 5, 7:10 PM CST
Where
Dallas County, 0.69 mi N of Urbana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.840, -93.170

Hail, Miller

When
August 5, 7:11 PM CST
Where
Miller County, 2.14 mi SE of Iberia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.080, -92.290

Thunderstorm Wind, Dallas

When
August 5, 7:13 PM CST
Where
Dallas County, Tunas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -93.030

Severe thunderstorm wind gusts downed a few trees in the Tunas area.

Thunderstorm Wind, Dallas

When
August 5, 7:16 PM CST
Where
Dallas County, 0.83 mi SSE of Tunas
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.840, -93.022

Severe thunderstorm wind gusts knocked down a large tree across Highway 73 approximately one mile south of Tunas.

Thunderstorm Wind, Dallas

When
August 5, 7:24 PM CST
Where
Dallas County, Tunas
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.850, -93.030

Downburst winds destroyed a building at the intersection of Highway 73 and Highway D.

Hail, Pulaski

When
August 5, 7:28 PM CST
Where
Pulaski County, 1.29 mi ENE of Helm
Measured
0.75 in hail
Reported by
Public
Coordinates
37.990, -92.130

Thunderstorm Wind, Pulaski

When
August 5, 7:35 PM CST
Where
Pulaski County, 0.88 mi NW of Hancock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.990, -92.190

Severe thunderstorm wind gusts knocked over several trees along Highway 133 between Crocker and Dixon.

Hail, Phelps

When
August 5, 7:44 PM CST
Where
Phelps County, Northwye
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.970, -91.770

Thunderstorm Wind, Phelps

When
August 5, 7:44 PM CST
Where
Phelps County, Northwye
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.970, -91.770

Thunderstorm Wind, Phelps

When
August 5, 8:00 PM CST
Where
Phelps County, Rolla
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Thunderstorm wind gusts knocked over several trees and power poles in Rolla. Power failures resulted from the damage for several hours.

Thunderstorm Wind, Miller

When
August 5, 8:00 PM CST
Where
Miller County, 0.88 mi NW of Brumley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.090, -92.490

Flash Flood, Dallas

When
August 5, 8:11 PM CST to 11:30 PM CST
Where
Dallas County, 0.53 mi NNE of Tunas to 0.6 mi NNE of Tunas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.857, -93.026

A section of County Road 73-32 was flooded and impassable to motorists. This flooded section of roadway is located near a tributary of Thomas Creek.

Flash Flood, Maries

When
August 5, 8:14 PM CST to 11:30 PM CST
Where
Maries County, 4.37 mi SSE of Vichy to 3.77 mi S of Vichy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.059, -91.729

Radar estimated rainfall exceeding five inches fell within this area of flash flooding. The Maries County Emergency Management Director surveyed the flooding and described it as major flash flooding. Sections of county roads 444, 442, 440, 521, 523, 527, and 450 were all impassable to motorists.

Thunderstorm Wind, Pulaski

When
August 5, 8:15 PM CST
Where
Pulaski County, 1.21 mi SSE of Dixon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.984, -92.093

Thunderstorm wind gusts knocked down a few trees along Hancock Road south of Dixon.

Thunderstorm Wind, Phelps

When
August 5, 8:20 PM CST
Where
Phelps County, 3.88 mi SE of Rolla
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.910, -91.720

Severe thunderstorm wind gusts damaged several power poles and trees.

Thunderstorm Wind, Texas

When
August 5, 9:10 PM CST
Where
Texas County, 0.88 mi SW of Success
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.440, -92.090

Thunderstorm wind gusts damaged a porch and uprooted a few trees.

Flash Flood, Laclede

When
August 5, 11:45 PM CST to August 6, 4:00 AM CST
Where
Laclede County, 2.72 mi WSW of Jacksonville to 2.59 mi NNE of Agnes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.554, -92.476

Cobb Creek flooded a section of Highway B. A motorist attempted to cross the flooded highway and was washed off the road. A water rescue was performed and no injuries occurred.

Thunderstorm Wind, Vernon

When
August 5, 11:45 PM CST
Where
Vernon County, Schell City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.020, -94.120

Thunderstorm wind gusts downed numerous trees and tore the roof off of one home.

Thunderstorm Wind, Dallas

When
August 6, 1:15 AM CST
Where
Dallas County, 1.49 mi NNE of Plad
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.750, -92.960

Thunderstorm wind gusts pulled limbs off of a tree.

Thunderstorm Wind, Greene

When
August 6, 1:45 AM CST
Where
Greene County, 0.69 mi N of Sacville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.410, -93.430

Flash Flood, Polk

When
August 6, 4:00 AM CST to 6:00 AM CST
Where
Polk County, 0.56 mi SE of Flemington to 0.6 mi SE of Flemington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.794, -93.513

A tributary of Brush Creek flooded a section of Highway V southwest of Flemington. A motorist attempted to cross the flooded roadway and was washed off. No injuries occurred from this event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115718, 115707, 115708, 115709, 115710, 115734, 115711, 115712, 115720, 115723, 115724, 115713, 115726, 115715, 115735, 115728, 115736, 115656, 115672, 115729, 115730, 115731, 115691, 115732, 115733, 115737, 115705.